Texas, 2020Damaging Winds in Texas, August 29, 2020
August 29, 2020 · NWS LUB · 6 events in 3 counties and zones
Convection developed off the higher terrain of northeastern New Mexico on the afternoon of the 29th. As this convection moved into the central Texas Panhandle, a strong outflow boundary moved south into the extreme south-central Texas Panhandle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Convection developed off the higher terrain of northeastern New Mexico on the afternoon of the 29th. As this convection moved into the central Texas Panhandle, a strong outflow boundary moved south into the extreme south-central Texas Panhandle. Numerous thunderstorms developed on the north side of the outflow boundary producing numerous reports of severe wind gusts as they slowly moved across the extreme south-central Texas Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 29, 5:42 PM CST, 3 hours 3 minutes earlier.
Area forecast discussion, Aug 29, 5:42 PM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
642 PM CDT Sat Aug 29 2020
.AVIATION...
Cluster of thunderstorms currently 46 miles west of LBB as of
2340z will continue to move east at around 20 mph. This activity
has been producing frequent cloud to ground lightning, gusty
westerly winds, and some blowing dust. Expect this activity to
move through LBB within an hour or two. Elsewhere, conditions will
remain VFR through the early evening. Another storm complex should
move from WNW to ESE across the Texas Panhandle late this evening
and into the overnight hours. This activity will also be capable
of frequent lightning strikes and breezy northwesterly winds.
Confidence on how far south this second batch of storms will make
it is still in question therefore have left it out of the PVW and
LBB TAFs at this time. Appears that CDS will have the best chance
at seeing this round of storms. /WCI
&&
.PREV DISCUSSION... /issued 218 PM CDT Sat Aug 29 2020/
SHORT TERM...
A couple windows for precipitation, mainly across the northern half
of the forecast area tonight. The initial window comes with the
potential for isolated/scattered thunder development along the
confluence/convergence zone bisecting the forecast area from WNW to
ESE in the area where veered southeast winds meet with post-frontal
east/northeast flow. There remains good agreement in the hi-res
models in convective initiation vicinity of Clovis/Muleshoe which
then moves to the east/southeast. Second window comes late tonight
as thunderstorms that form on the Raton Mesa move southeastward
across the Panhandle. There appears to be a good chance with the
latter as they will be supported by an eastward-moving upper level
short wave trough and will be moving into increasingly rich low
level air with modest relative inflow. PoP's in the 30-50% PoPs
across the northern half of the forecast continue to look
reasonable.
The Panhandle MCS should be east of the forecast area by 12Z Sunday.
Southerly surface winds return areawide. Low level warm advection
will bring the heat back after today's relatively "cool" day. Highs
are expected to be about 3-5 degrees warmer most areas - the
exception being the southeast corner where cold advection is
negligible this afternoon and the northeast where slightly backed
surface flow may keep temperatures close to today's highs. Thunder
chances look very slim at this point with an outside chance in the
zone of backed flow from the Caprock escarpment eastward.
LONG TERM...
We are closing out one of the hottest August months on record, but
there are signals that the start of Sept will bring more
seasonable temperatures to the area...and some much-needed rainfall.
However, as is typical in a synoptic pattern change such as this
there is quite a bit of spread in the medium range guidance which
lowers the overall confidence in the details of the forecast.
Flattening of the upper ridge across the west allows for some weak
ripples in westerly flow to cross the area Monday and also
carries some monsoonal moisture from the deserts out over the
Southern High Plains. Add in another weak cold front moving south
out of the Panhandles and this should support some shower and
thunderstorm activity across the area. However, given some
uncertainty with the progression of the front and the timing of
upper-level lift, we'll keep PoPs on the modest side through the
day, but increase them into solid chance range by evening and
especially Monday night with isentropic lift progged to be on the
increase and a better QPF signal. Precip chances should continue
on Tuesday and potentially increase as a stronger shortwave
slides south through the Rockies and possibly cuts off somewhere
over the 4-corners area. As alluded to earlier, there is a lot of
variation in the deterministic guidance with the evolution of this
system and it's track and strength will greatly influence our
temps and precip chances in the Tue to Thu time frame. For now, we
will maintain a chance of precip across the whole area though
Tues night, then start to trim it back from west to east on Wed,
reflecting the current blended solution and continuity with the
previous forecast. If a slower and deeper track does verify, such
as indicated by the 12Z ECM, PoP chances will likely need to be
raised and extended and we could start to rack up some higher
precip amounts off the Caprock. High temperatures would also be
cooler than the upper 80s to mid 90s that we are forecasting. In
either case, it does appear that by late week we should see a
drying trend as the monsoonal moisture wanes over our area and a
broad ridge develops from West Coast to Texas.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
58/07/33
Hazardous weather outlook, Aug 29, 7:43 PM CST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
843 PM CDT Sat Aug 29 2020
TXZ021>044-310145-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
843 PM CDT Sat Aug 29 2020
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...Tonight.
A few strong to severe thunderstorms are possible this evening across
the extreme southern Texas Panhandle and the northern Rolling Plains.
Hail to an inch diameter and wind gusts to 80 mph will be the primary
threats.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Periodic episodes of scattered thunderstorms, with strong downburst
potential, will exist over the next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state, and CDC
guidelines.
In the hours before
Special weather statement, Aug 29, 4:48 PM CST, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Lubbock TX
548 PM CDT Sat Aug 29 2020
TXZ027-028-033-034-292330-
Bailey TX-Hockley TX-Cochran TX-Lamb TX-
548 PM CDT Sat Aug 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BAILEY...COCHRAN...
HOCKLEY AND SOUTHWESTERN LAMB COUNTIES UNTIL 630 PM CDT...
At 547 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Pep, or 11 miles east of Morton, moving east at 20
mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Levelland, Anton, Whitharral, Pep, Smyer, Whiteface and Opdyke West.
LAT...LON 3342 10292 3383 10291 3388 10217 3343 10215
TIME...MOT...LOC 2247Z 262DEG 20KT 3370 10256
WCI
Thunderstorm Wind, Swisher
- When
- August 29, 8:45 PM CST
- Where
- Swisher County, 2 mi ENE of Tulia
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.541, -101.737
A Texas Tech University West Texas mesonet site near Tulia measured a wind gust to 66 mph.
Thunderstorm Wind, Hall
- When
- August 29, 9:15 PM CST to 9:19 PM CST
- Where
- Hall County, 2 mi S of Lesley
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.641, -100.800
A Texas Tech University West Texas mesonet site near Lesley measured a peak wind gust of 65 mph at 2115 CST. Severe winds were measured from 2115 through 2119 CST.
Thunderstorm Wind, Briscoe
- When
- August 29, 9:25 PM CST
- Where
- Briscoe County, 7 mi ESE of Silverton
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.431, -101.186
A Texas Tech University West Texas mesonet site near Silverton measured a wind gust of 59 mph.
Thunderstorm Wind, Briscoe
- When
- August 29, 9:37 PM CST
- Where
- Briscoe County, Caprock Canyons State Park
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.410, -101.070
A Texas Tech University West Texas mesonet site at Caprock Canyons State Park measured a wind gust to 60 mph.
Thunderstorm Wind, Hall
- When
- August 29, 9:55 PM CST
- Where
- Hall County, 2 mi WSW of Turkey
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.389, -100.912
A Texas Tech University West Texas mesonet site near Turkey measured a wind gust to 59 mph.
Thunderstorm Wind, Briscoe
- When
- August 29, 10:45 PM CST
- Where
- Briscoe County, Caprock Canyons State Park
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.410, -101.070
A Texas Tech University West Texas mesonet site at Caprock Canyons State Park measured a wind gust to 58 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Louisiana, August 29 to 31, 20201 death · 11 events
- Rip Current in Alabama, August 29, 20201 death · 1 event
- Tornadoes and Hail in New York, August 29, 20201 injured · $130,000 · EF1 · 14 events
- Damaging Winds and Lightning Strikes in Texas, August 29 to 30, 2020$681,000 · 78 kt wind · 8 events
- Damaging Winds in Missouri, August 29, 2020$365,000 · 61 kt wind · 21 events
- Flooding and Hail in Texas, August 29, 2020$165,000 · 2 in hail · 29 events
- Damaging Winds in Kansas, August 29, 2020$250,000 · 61 kt wind · 8 events
- Flash Flooding and Damaging Winds in Arizona, August 29 to 30, 2020$153,000 · 56 kt wind · 11 events
- Flash Flooding and Hail in Arkansas, August 29 to 31, 2020$50,000 · 1.75 in hail · 18 events
- Flash Flood and Hail in New Mexico, August 29, 2020$62,000 · 1 in hail · 5 events
- Flash Flooding and Damaging Winds in Arizona, August 29, 2020$50,000 · 62 kt wind · 4 events
- Damaging Winds in New York, August 29, 2020$30,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910351, 910345, 910346, 910347, 910349, 910350.